What Is Radiation Recall?

Radiation Recall After Chemotherapy and Radiation Therapy

In This Article
Table of Contents

Radiation recall is an inflammatory reaction that sometimes occurs when an individual receives chemotherapy or other medications following radiation therapy for cancer. The symptoms can occur just a few days after radiation therapy is completed or years later, and can include a skin rash, a cough or chest pain due to inflammation of the lungs, or other symptoms. The cause of radiation recall is poorly understand, but is currently thought to be a type of hypersensitivity reaction. The diagnosis is often made clinically based on history and new symptoms, and is treated with a combination of steroids and anti-inflammatory medications or creams.

It is uncertain how often this poorly understood reaction happens, but one study estimated that it occurs in 9% of people who go through both radiation therapy and chemotherapy for cancer.

Symptoms

The symptoms of radiation recall are due to inflammation in a region that was previously treated with radiation.

Radiation Recall Dermatitis (Skin Reaction)

The most common type of reaction is radiation recall dermatitis, a skin rash involving redness, swelling, and/or blistering of the skin. The rash is often painful and can have the appearance of severe sunburn. This is often followed by peeling and then discoloration of the skin after healing. The length of time the rash lasts can vary from only a few hours to several days. The rash often (but not always) occurs in the area where radiation was given, for example, the chest with lung cancer.

The severity of radiation recall dermatitis is defined by toxicity grading:

  • Grade 1: Redness (erythema) with or without itching and dry peeling
  • Grade 2: Pain, with or without swelling (edema), hives (urticaria), or vesicles
  • Grade 3: Wet peeling (desquamation)
  • Grade 4: Tissue death (necrosis), ulceration, or bleeding

Radiation Recall Pneumonitis

Radiation recall can also affect the lungs. This inflammation of the lungs can lead to chest pain, a cough, or shortness of breath, though sometimes the only finding is a change on a follow-up X-ray or CT scan of the chest. Since radiation pneumonitis unrelated to recall may occur in some people after radiation therapy, this may be hard at first to distinguish. Thankfully they are treated in similar ways.

Other Regions

Other areas that may be affected by radiation recall include the mouth (radiation recall mucositis), leading to mouth sores and pain with eating, the larynx, leading to hoarseness, the esophagus, leading to heartburn or painful swallowing, the stomach, the small intestine, muscles (radiation recall myositis), the heart (cardiotoxicity), and the brain.

Causes 

First described in 1959, nobody knows for sure what causes the phenomenon of radiation recall reactions, and many theories have been proposed. A common theory is that it is some form of hypersensitivity reaction created by the combination of radiation and chemotherapy or targeted therapy and radiation. Other theories that have been proposed include damage to blood vessels or stem cell inadequacy. The reaction has been seen with both high and low doses of radiation, and with differing doses of medications such as chemotherapy drugs.

Medications That May Be the Cause 

Though radiation recall has been reported most commonly with cancer drugs such as chemotherapy, targeted therapies, and hormonal therapy, other medications, such as antibiotics and even herbal supplements, have been linked with a radiation recall reaction.

((((((((((((ut has also been described with a variety of medications such as antibiotics, antituberculous medications, and other medications such as Simvistatin and Tamoxifen.)))))))))))))))

Chemotherapy Drugs

Many new chemotherapy drugs have been approved in recent years and it's important to consider radiation recall when someone develops any new symptoms of inflammation while on chemotherapy. The chemotherapy drugs most commonly associated with radiation recall include:

  • Adriamycin (doxorubicin)
  • Doxil (liposomal doxorubicin)
  • Alimta (pemetrexed)
  • Ifex (ifosfamide)
  • Taxotere (docetaxel)
  • Taxol (paclitaxel)
  • 5-FU (fluorouracil)
  • Xeloda (capecitabine)
  • Cytoxin (cyclophosphamide)
  • Alkeran (melphalan)
  • Purinethol (mercaptopurine)
  • Eloxatin (oxaliplatin)
  • Cosmegen (dactinomycin)
  • Rheumatrex (methotrexate)
  • Navelbine (vinorelbine)
  • Actinomycin D (dactinomycin)
  • Blenoxane (bleomycin)
  • Cytosar (cytarabine)

Of these, anthracyclines (such as Adriamycin) and taxanes (such as Taxol) account for 20% to 50% of cases of radiation recall.

Targeted Therapy

Only recently recognized is that radiation recall may also occur with the combination of targeted therapies and radiation. Drugs that have been associated with this phenomena include:

  • Tarceva (erlotinib)
  • Gemzar (gemcitabine)
  • Nexavar (sorafenib)
  • Sutent (sunitinib)
  • Cometriq or Cabometzx (cobozantinib)
  • Herceptin (trastuzumab)
  • Afinitor (everolimus)

Since rashes with some tyrosine kinase inhibitors aren't uncommon, it's important to distinguish between these rashes and those related to radiation recall.

Immunotherapy

Case reports of radiation recall pneumonitis occurring in people treated with the checkpoint inhibitors Opdivo (nivolumab) and Keytruda (pembrolizumab) have emphasized that it's important to consider radiation recall in the differential diagnosis of people who develop pneumonitis on immunotherapy.

Hormonal Therapy

Radiation recall has also been reported with the aromatase inhibitor medication Femara (letrozole) as well as tamoxifen used for breast cancer.

Diagnosis 

There is not a specific test which defines radiation recall, although a skin rash may be fairly obvious. As noted earlier, anytime someone develops inflammation on a new drug after having been previously treated with radiation therapy in that location, the possibility of radiation recall should be considered.

The hallmark is usually that the area involved was completely normal prior to the current inflammation. In other words, it is not a worsening of a rash that was caused by radiation during therapy.

Since radiation recall may occur years after chemotherapy is completed, it may first be attributed to another cause, such as a medication a person is currently taking.

Treatment

The treatment for a radiation recall reaction is primarily supportive care—managing symptoms until the problem resolves on its own.

Eliminating the source of the reaction (for example, discontinuing the chemotherapy drug felt to be responsible) is often the first step. Radiation recall appears to be drug specific so that switching to another medication may not cause problems if that is a possible solution.

Medications such as corticosteroids and anti-inflammatory preparations may be used in some cases to decrease the inflammation. If the reaction involves the skin and is very mild, topical steroids and antihistamines may suffice.

For radiation recall dermatitis, wearing loose-fitting clothing made of non-irritating fabrics might make you more comfortable. Cool compresses have helped some people manage the discomfort, but it is important to check with your doctor regarding her recommendations. While the rash is healing, it’s also important to avoid anything that could worsen the rash, such as excessive sun exposure and sunburns.

Prevention

Unfortunately, it's impossible to predict if someone will react to a particular chemotherapy drug or other medication after radiation therapy. If someone has had a radiation recall reaction one time, it’s also uncertain whether it will occur a second time.

Radiation recall does seem to be less common when the time interval between radiation therapy and chemotherapy is longer, but prolonging the period between radiation therapy and chemotherapy may not be the best choice if a cancer is thought to respond better to having these treatments closer together.

Since radiation recall is thought to be under-recognized, it's important to talk to your oncologist if you have any symptoms suggestive of the condition.

A Word From Verywell

Radiation recall is an often unrecognized complication that may occur with a number of medications, especially chemotherapy drugs, following treatment with radiation therapy.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.